I am new to Oxycontin. I used to be prescribed 30mg of roxicet but they no longer help. Thus, my dr. gave me a prescription of oxycontin 40 since I was taking the 30mg roxicet at least 4 times a day. Anyways, I am worried about the 40mg being too strong. I know it is a sustained release tablet. Is there any way that I can cut it in half or quarters without it being dangerous (such as the medicine hitting my system all at once). I heard somewhere that as long as you don't crush it and just cut it in half, it might be ok. Is this true? Any advice would be much appreciated. Thank you.
The following user gives a hug of support to mischabelle: pagosverse (08-27-2011)
How often is your oxycontin being dosed? I assume 3 times a day? If you were previously taking 30 mg of immediate release oxycodone, why would you be concerned that 40 mg of extended release would be too much?
assuming mischabelle is being dosed three times a day, that should come out to exactly her current dosing schedule (3*40 oxycontin a day=120 mg of oxycodone spread over a 24 hour period, the same as 4*30 OxyIR = 120 mg of oxycodone spread over a 24 hour period). If she's being dosed at twice per day, it's actually less oxycodone a day than she may be used to.
NEVER, EVER cut oxycontin in half or crush it because it could literally be deadly to you. It releases all, or most of the medication at one time instead of the time release it is intended for. I know someone said not to do this, I just wanted to reiterate how important it is! You really CAN die from an OD.
I'm on SSDI with 3 kids, a great man, and several dogs and cats. I have a myriad of pain causing medical problems.
The way any dose of oxycontin works is by releasing half the dose within about an hour, then another half about 6 hours later.
If you are on oxycontin 40mgs, you will be getting a 20mg dose, then another 20 mg dose later. Make sense?
So yes, you will actually be taking less per dose, than you did before. Your pain relief may be better however, as you do not have the ups and downs, highs and lows with the oxycontin, as you do with the roxicodone.
Many doctors will start you on a low dose of a new medication. Did he prescribe anything for break-thru pain? Just try it and see how it goes, then you can report back to your doctor.
It may be better for you to go up to a higher dose of oxycontin, but wait and see. I hope this helps!
P.S. Not only can you die from crushing, cutting, or sniffing oxy, you are also abusing your medication, and therefore your right to it. This will get you dropped by your current doctor, and keep you from being treated by others. **********DO NOT DO IT****************